Indiana, 2006

Flash Flood in Indiana, September 12, 2006

September 12, 2006 · NWS PAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 2:14 AM CST, 11 hours 55 minutes earlier.

Area forecast discussion, Sep 12, 2:14 AM CST, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
314 AM CDT TUE SEP 12 2006

.DISCUSSION...
FORECAST FOCUS IN THE SHORT TERM WILL BE CENTERED ON THE POSITION
AND INTENSITY OF THE UPPER LOW CURRENTLY OVER SOUTHERN MN AT THE
MOMENT. LATEST GOES SOUNDER WATER VAPOR IMAGERY IS SUGGESTING SOME
DEEPENING/SLOWING OF THE CLOSED CYCLONIC CIRCULATION. THIS LOW IS
PROGGED TO MOVE INTO CENTRAL IA BY 1 PM THIS AFTERNOON AS DEPICTED
BY THE UKMET/GFS...AND MANUALLY EXTRAPOLATED BACKWARD FROM THE
00Z WED ECMWF. THE MAIN INFLUENCE DURING THIS TIME FRAME WILL BE
AN INCREASE IN DIVERGENCE ALOFT/ATTENDANT MOISTURE CONVERGENCE
NEAR THE SURFACE AHEAD OF THE FRONT...MAXIMIZING LIFT OF THE 1.8
INCH PW INTEGRATED DEEP LAYER MOISTURE IN BETWEEN...ACROSS THE
WFO PAH FORECAST AREA.

THE 03Z/06Z 40KM RUC AND 00Z 40KM GFS NUMERICAL GUIDANCE SEEM TO
HAVE A GOOD HANDLE ON THE CONVECTION THROUGH 18Z...AND WERE LEANED
ON MORE HEAVILY THAN THE NAM. CURRENT CONVECTION IS VERY SHARPLY
IN LINE WITH 06Z RUC GUIDANCE. ALL OF THE MODEL GUIDANCE PICK UP
ON THE WEAK CIRCULATION OVER SWRN KS/NWRN OK THIS AM. THE MAIN
CONTRIBUTION OF THIS FEATURE WILL BE TO HELP SHARPEN THE TROUGH
OVER MO...AS THE UPPER LOW SWINGS FROM IA INTO IL LATER TODAY.
THIS SHOULD SHARPEN THE SHEAR AND WIND FIELDS IN THE VICINITY OF
THE SURFACE COLD FRONT. THE INITIAL SPC DAY ONE SEVERE WEATHER
OUTLOOK HAS EXPANDED THE SLIGHT RISK COVERAGE AREA OVER THE ENTIRE
WFO PAH FORECAST AREA TODAY...SOMEWHAT ENLARGED FROM PREVIOUS
OUTLOOKS. WHERE SOME CLOUD BREAKS OCCUR NEAR THE FRONT...SOME
DAMAGING WINDS MAY BE POSSIBLE AS PARCELS DESCEND TO THE SURFACE.

AT THIS TIME...MY INITIAL AREA OF CONCERN WITH RESPECT TO DAMAGING
WIND POTENTIAL STRETCHES FROM PERRYVILLE AND DEXTER MO...EWD TO
WAYNE CITY AND PADUCAH KY DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS WHEN INSOLATION IS MAXIMIZED AHEAD OF THE COLD
FRONT. BEFORE AND AFTER THAT TIME...HEAVY RAIN SHOULD BE THE
PRIMARY WEATHER CONCERN ACROSS WFO PAH FORECAST AREA FOR TODAY. AS THE
MAIN LOW MOVES ACROSS IL/WRN IN...WITH THE TROUGH ARCING BACK INTO
ERN AR...A DECREASING TREND FOR THUNDERSTORMS SHOULD EXIST INTO
THE EVENING AS LOW/MID LEVEL LAPSE RATES BECOME MARGINAL...AS THE
LOW/TROUGH BEGINS TO FILL SLIGHTLY.

AT THIS TIME...ANTICIPATE AVERAGE QPF VALUES BETWEEN 0.6 AND 0.9
OF AN INCH TODAY IN THE ZONE OF HEAVIEST RAINFALL...MAINLY OVER
SERN IL/SWRN IN AND WESTERN KY. I DO NOT PLAN ON ISSUING ANY FLASH
FLOOD/FLOOD WATCH FOR THIS CONVECTIVE ACTIVITY TODAY.

ANY SIGNIFICANT CONVECTION SHOULD LEAVE THE EASTERN 1/4 OF THE WFO
PAH FORECAST AREA BY 03Z WED...WITH ONLY LIGHT PRECIPITATION
AMOUNTS EXPECTED THROUGH THE EARLY DAYLIGHT HOURS ON WEDNESDAY.

AFTER THAT TIME...AND SLIGHTLY COOLER CONDITIONS SHOULD PREVAIL
FOR THE REMAINDER OF THE WORK WEEK.

WITH THE EXCEPTION OF THE DIMINISHED DIURNAL TEMPERATURE TRACES
DUE TO CLOUDS AND RAIN TODAY THROUGH EARLY WEDNESDAY...I TWEAKED
MAX/MIN TEMPERATURES SLIGHTLY ABOVE GFS GUIDANCE
NUMBERS...ACCOUNTING FOR THE SLIGHT COOL BIAS.

THE NEXT SYSTEM...SLATED FOR NEXT SUNDAY/MONDAY...LOOKS A LITTLE
MORE POTENT. I ANTICIPATE SOME SEVERE WEATHER POTENTIAL WITH THE
NEXT SYSTEM ALSO.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, Sep 12, 11:31 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1231 PM CDT TUE SEP 12 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131745-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1231 PM CDT TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL
CREATE THE POSSIBILITY OF FLASH FLOODING THIS AFTERNOON AND EARLY
TONIGHT OVER MUCH OF WESTERN KENTUCKY AND ALL OF SOUTHWEST
INDIANA. THE GREATEST RISK OF FLOODING WILL BE EAST OF A LINE
EXTENDING FROM NEAR BENTON KENTUCKY TO MOUNT CARMEL ILLINOIS.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS
AFTERNOON AND EVENING OVER MOST OF THE QUAD STATE REGION. THE MAIN
HAZARD EXPECTED WOULD BE DAMAGING WIND GUSTS AND HAIL UP TO PENNY
SIZED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EARLY
TONIGHT.

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Warrick

When
September 12, 2:09 PM CST to 8:00 PM CST
Where
Warrick County, Newburgh
Reported by
EMERGENCY MANAGER
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Water covered numerous roads and approached several residences. Several roads were closed. Up to two feet of water covered Highway 66. No structures were reported to be damaged. The flash flooding was the result of lines of thunderstorms that crossed the county during the mid and late afternoon hours. A daily total rainfall measurement of 4.85 inches was received from the Community Collaborative Rain, Hail, and Snow (CoCoRaHS) Network about four miles south-southeast of Boonville. Another member of the same network reported 4.26 inches about a mile north of Newburgh.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534266.